Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Drop in CD4, low VL
Feb 3, 2004

Hi Dr. Bob, I know this is not a proper question for this forum, but no one else will answer my question or give me a straight answer. I will make this short. Started drugs in 2000 with good results, baseline was 130 21 and vl 11000. I have only had a few blips, none greater than 550, so can't get a reading on genotype. My t- cells went all the way up to 500 28. In the last 9 months I have lost 300 t-cells. My doc changed my drugs again to a PI. I have had no infections or any signs to explain this. EXCEPT I have been under extremely high stress with my job, very long hours, no rest, stopped working out, stopped mind-body spirit exercises, etc. One doc says it is the stress that has caused this and she wants me to take an extended leave of absence My other doc says I could have cancer. So I am having a work up to determine if I do: CT scan, blood work and he also wants to do a bone marrow biopsy. I have searched everywhere and don't find anything that says a dropping t-cell count,with almost always an undetectable VL with absolutely no signs what-so- ever is a sign of cancer. I do feel good, no weight loss, have a lot of energy, no night sweats, no swollen anything, nothing to suggest lymphoma, all the normal blood work is in normal range. We know it's not a drug problem, right? Have you ever seen cancer in someone with this scenario? Can stress destroy the t-cells in this manner? I am on bactrim, I know you'll ask that, :o) I am in the process of getting a medical leave from work, have started back with all my exercises and I have just finished up-dating my resume. I will NEVER put my self in this position again. Maybe I answered my own question cause even an HIV negative person would be Looney working for my EX employer. Well, so much for being short, huh? Thanks so much for all you do, we really do appreciate your love and understanding!! With Love, Stressed in Ohio This is "stressed in Ohio". I just sent you the question about stress. Everything is NOT normal. After looking over my blood work, I do see that my hemoglobin has been high over the past 6 months. Range is 13.2-17.1. It's been from 17.5 to 17.9. I have been on testosterone and DHEA all this time. Both testosterone and DHEA sulfate levels have been right at the high normal range. Can this be the cause of my t-cells dropping 300 points or part of it? Thanks!

Response from Dr. Frascino

Hello Stressed in Ohio,

Without knowing more details of your specific situation and laboratory tests, I'll only be able to make some general comments.

I'll start with your hemoglobin results. Your elevated hemoglobin is most likely the result of your androgenic steroids testosterone and DHEA. Since your testosterone and DHEA have been at the "high-normal range," you probably can cut back a bit. I'm also not sure why you are taking DHEA, if you are also on testosterone supplementation. Chances are you may not need it. The link between androgenic steroids and hemoglobin has to do with your body's production of erythropoietin. Testosterone stimulates your kidneys to make and release more erythropoietin, which in turn stimulates your bone marrow to produce additional new red blood cells. Polycythemia is the medical condition of having red blood cells above the normal range. If severe enough, polycythemia can increase your risk for stroke and blood clots. Your values are not worrisome yet, but you should consider backing off a bit on your testosterone supplementation. This problem would not have an effect on your T-cell decline.

Regarding your T-cell decline, it appears that you had an initial very good response to treatment, both immunologically (rise in CD4 cells from 130 to 500) and virologically (drop in viral load from 11,000 to 550). However, over the past nine months, your CD4's have dropped into the 200 range, despite viral loads remaining non- (or minimally) detectable. Has your CD4 percentage fallen below 14%? CD4 response generally correlates with viral load suppression, but discordant results are certainly not uncommon. There are a variety of factors that influence CD4 counts. Analytical factors include the white blood cell count, percentage of lymphocytes, and the percentage of CD4 cells. There are also seasonal changes and diurnal changes. Modest decreases can be seen with some acute infections and with major surgery. Corticosteroid therapy may have a profound effect. Psychological stress or even physical stress generally has a minimal effect on CD4 cell counts.

What about cancer? If your lab work is essentially all normal and you've had no weight loss, night sweats, swollen glands, loss of energy or other symptoms, then cancer certainly wouldn't be high on my list of potential problems. A bone marrow biopsy seems a bit premature, based only on the information you've provided to me.

So what to do? I agree with your HIV/AIDS specialist's decision to try a protease inhibitor. I have seen better CD4 responses with potent PI therapy. Although I can't give you a mechanism or reason why this happens. I don't know what your current regimen is, but intensifying it may be worth a try. For example, adding Viread might be an option. If you are on an AZT-containing regimen (zidovudina, retrovir, Combivir, Trizivir), I'd consider switching off it, as it may be blunting your CD4 response. I would optimize your nutritional and hormonal status. And I agree with the leave of absence form your overly demanding work situation to concentrate on your health. Finally, if push comes to shove, a trial of Interleukin-2 (T-cell growth factor) could be considered. Certainly the most important thing is to work closely with a competent HIV/AIDS specialist. Consider getting a second opinion, if necessary. A list of local HIV/AIDS experts in your area can be found on the American Academy of HIV Medicine's website, www.aahivm.org.

Good luck.

Dr. Bob


Previous
FATIGUE
Next
HIV (anemia to chronic disease)

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement